Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 148, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 11, 2011, 2:47 PM CDT for Norman County, Minnesota; Traill County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 2:47 PM CDT (19:47 UTC)
- Expired
- Aug 11, 2011, 3:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Norman County, MN, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:08 PM CDT | HAIL 0.75 | 2 Sw Hillsboro, ND | PEA TO DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
398 WUUS53 KFGF 111947 SVRFGF MNC107-NDC097-112030- /O.NEW.KFGF.SV.W.0148.110811T1947Z-110811T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 247 PM CDT THU AUG 11 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NORMAN COUNTY IN NORTHWEST MINNESOTA... SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 330 PM CDT * AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR HALSTAD...OR 33 MILES NORTH OF FARGO... MOVING TO THE EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HENDRUM AROUND 255 PM CDT. ADA...LOCKHART AND HADLER AROUND 330 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4748 9641 4723 9639 4724 9713 4747 9713 TIME...MOT...LOC 1947Z 270DEG 9KT 4736 9684 WIND...HAIL <50MPH 1.00IN $$ GROCHOCINSKI
1 follow-up statement
866 WWUS53 KFGF 112021 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 321 PM CDT THU AUG 11 2011 MNC107-NDC097-112031- /O.EXP.KFGF.SV.W.0148.000000T0000Z-110811T2030Z/ NORMAN MN-TRAILL ND- 321 PM CDT THU AUG 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NORMAN COUNTY IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 330 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4748 9641 4723 9639 4724 9713 4747 9713 TIME...MOT...LOC 2021Z 270DEG 9KT 4736 9671 $$ GROCHOCINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:22 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 11, 2:22 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 222 PM CDT THU AUG 11 2011 .SHORT TERM... /TONIGHT THROUGH SUN/ CURRENT RADAR/SATELLITE SHOWING TSTM DEVELOPMENT ACROSS THE CENTRAL DAKOTAS WITH BAND OF SHOWERS FROM DVL OVER TO BJI. SOUTHERN VALLEY AS WELL AS WEST CNTRL MINNESOTA STARTING TO DEVELOP CU FIELD THE LAST HOUR. FORECAST CHALLENGES FOR TONIGHT WILL BE SEVERE POTENTIAL IN SOUTHEASTERN ND...WHICH HAS HAD BEST HEATING THROUGHOUT THE DAY...AS WELL AS TIMING OF LOW EXPECTED TO BRING OVERNIGHT SHOWERS AND THUNDERSTORMS. LATE THIS AFTERNOON...WILL NEED TO MONITOR SE ND AS CAPES ACROSS SOUTH CENTRAL ND ARE ABOVE 2K J/KG AND AN AREA OF 40 KTS 0-6 KM SHEAR IS MOVING ALONG THE ND/SD BORDER. SPC HAS RECENTLY ISSUED A MESOSCALE DISCUSSION FOR WATCH POTENTIAL IN PARTS OF SRN ND. THINK ANY SEVERE THREAT WOULD BE AFTER 00Z...AS HRRR DOES DEVELOP A COMPLEX OF STORMS AND BRINGS THEM INTO RICHLAND/RANSOM/SARGENT COUNTIES BETWEEN 00Z AND 03Z. TONIGHT...TSTMS AND SHOWERS WILL DEVELOP AHEAD OF APPROACHING WAVE AND MOVE INTO VALLEY BY MIDNIGHT...WITH CONTINUED SHOWER AND TSTM ACTIVITY OVERNIGHT TONIGHT. ANY SEVERE THREAT ACROSS THE SOUTH SHOULD END BY MIDNIGHT AS LEAD VORT MAX SHOULD MOVE SOUTH OF CWA. CONTINUES TO BE SOME DIFFERENCES IN PLACEMENT OF HIGHEST QPFS SO PRIMARILY GOING WITH HPC GUIDANCE. FRIDAY AND FRI NIGHT...UPPER WAVE WILL MOVE ACROSS THE REGION TOMORROW AND TSTMS AND SHOWERS ARE LIKELY THROUGHOUT THE DAY. IN GENERAL PRECIPITABLE WATERS FOR BOTH TONIGHT AND FRIDAY DO NOT EXCEED ABOUT AN INCH AND A HALF...SO GENERALLY ONE HALF TO THREE QUARTERS AVERAGE PRECIP SEEMS REASONABLE...WITH ISOLD AREAS UP TO AN INCH AND A HALF POSSIBLE. BEST THREAT FOR PRECIP ABOVE AN INCH WOULD BE ACROSS THE SOUTH WITH STRONGER STORMS LATE THIS EVENING. MAIN WAVE SHOULD BE INTO SOUTHEASTERN ZONES BY 00Z SAT...THUS MAIN THREAT SHOULD BE OVER BY FRI EVENING. SOME LINGERING SHOWERS ARE POSSIBLE MAINLY IN THE SOUTHERN VALLEY AS THE TAIL END OF THE UPPER LEVEL DEPARTS BY 03Z. SAT AND SUN...HIGH PRESSURE THEN SETS IN BRINGING MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND DAYTIME HIGHS IN THE MID 70S. .LONG TERM... /SUN NIGHT THROUGH WED/ RAIN SHOWERS AND THUNDERSTORMS ARE POSSIBLE THE FIRST HALF OF NEXT WORK WEEK. THE MODELS STILL INDICATE SURFACE LOW PRESSURE WILL MOVE ACROSS THE NORTHERN PLAINS. SEASONAL TEMPERATURES ARE LIKELY. && .AVIATION... VFR CIGS AND VSBYS ARE FORECAST THROUGH FRIDAY MORNING. HOWEVER...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS AT LEAST LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN ND AND NORTHWESTERN MN. ANY THUNDERSTORMS COULD RESULT IN SHORT PERIODS OF MVFR VSBYS AND CIGS. SEVERE WEATHER IS NOT EXPECTED...BUT THERE COULD BE A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS. RAIN AND STORMS COULD CONTINUE TOMORROW MORNING ACROSS THE REGION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/GROCHOCINSKI
Hazardous weather outlook, Aug 11, 5:33 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 533 AM CDT THU AUG 11 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 533 AM CDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. A FEW STRONGER STORMS ARE POSSIBLE...ESPECIALLY ACROSS SOUTHEASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:45 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 30 min |
| Aug 11, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 17 min |
| Aug 11, 6:13 PM CDT | Areal Flood Advisory | FGF | Griggs, Steele | 13 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.